Alert archive / Kansas / Freeze Warnings in 2008

Freeze Warning 1, NWS Topeka, KS

October 26, 200823 counties in Kansas

NWS Topeka, KS issued this freeze warning at Oct 26, 2008, 3:30 PM CDT for 23 counties in Kansas. It took effect at Oct 27, 2008, 3:00 AM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 26, 2008, 3:30 PM CDT (20:30 UTC)
In effect from
Oct 27, 2008, 3:00 AM CDT
Expired
Oct 27, 2008, 9:00 AM CDT
In force
6 hr
Issued by
NWS Topeka, KS
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.5 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2008-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2008-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -347 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2052 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
-347 m²/s²
0-3 km storm-relative helicity
-146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this freeze warning went out at Oct 26, 12:46 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Oct 26, 12:46 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1246 PM CDT SUN OCT 26 2008

.UPDATE...

UPDATE FOR 18 UTC AVIATION.

&&

.DISCUSSION...

SEE PREVIOUS DISCUSSION.

&&

.AVIATION...

WINDS WILL CONTINUE TO BE THE ONLY AVIATION CONCERN FOR THIS
FORECAST. STRONG NORTHWEST WINDS WILL PERSIST THROUGH THE DAY AS
THE DEEP UPPER CYCLONE DIGS INTO THE PLAINS. GUSTS MAY REACH 35KT
AT TIMES AS MIXING DEPTHS INCREASE TO NEAR 9000 FEET AND TAP INTO
ANOMALOUSLY STRONG WINDS ALOFT. WIND SHOULD DIE OFF BY MID EVENING
AS A WEAK INVERSION ATTEMPTS TO SET UP.

&&

.PREV DISCUSSION...  /ISSUED 359 AM CDT SUN OCT 26 2008/

DISCUSSION...

LATEST WATER VAPOR SHOWING SERIES OF SHORTWAVES MOVING SOUTHEAST
FROM ALBERTA INTO THE UPPER MS VALLEY. PREFRONTAL TROUGH NOW MOVING
SOUTHWARD ACROSS THE CWA WILL BE REINFORCED BY COLDER AIR FOR THE
AFTERNOON. AS A RESULT TEMPERATURES SHOULD HAVE TIME TO RECOVER INTO
THE UPPER 50S NORTH TO LOW/MID 60S SOUTH BEFORE THE COLDER AIR
ARRIVES THIS AFTERNOON WITH FALLING TEMPS IN SOME AREAS. ALSO...AS
WINDS BECOME MORE UNIDIRECTIONAL AND INCREASE THROUGH 700 MB BY
AFTERNOON...NEARLY ADIABATIC TEMP PROFILES SUGGEST THE STRONGEST
WINDS/WINDGUSTS WILL OCCUR IN THE AFTERNOON. THE NORTHWEST 1/3 OF
THE CWA MAY BE CLOSE TO WIND ADV CRITERIA...BUT SUSTAINED WINDS
25-30 MPH WITH GUSTS TO NEAR 40 MPH SHOULD BE THE RULE NORTH WITH
GUSTS OF 35 TO 40 SOUTH.

COLDER AND DRIER AIR WILL CONTINUE TO ADVECT INTO THE CWA FROM THE
NORTH TONIGHT. WINDS WILL DECREASE BUT GOOD MIXING WILL BE
PREVALENT. WITH THIS IN MIND LOWS TONIGHT COULD STAY UP A LITTLE...
BUT CAA STILL STRONG. WILL KEEP FREEZE WATCH GOING FOR LATE
TONIGHT/EARLY MONDAY AND LET DAY SHIFT LOOK OVER NEWER MODEL DATA TO
EVALUATE THE NEED TO UPGRADE TO A WARNING FOR TONIGHT. WILL CONTINUE
WITH LOWS IN THE UPPER 20S TO LOW 30S. ON MONDAY...LIGHTER WINDS AND
A COLD START TO THE DAY WILL MAKE HIGH TEMPS A TOUGH CALL WITH GOOD
THERMAL GRADIENT ACROSS THE CWA FROM SOUTHWEST TO NORTHEAST. WILL
KEEP HIGHS COOL WITH UPPER 40S TO LOW 50S. THIS WILL SET THE STAGE
FOR A COLD NIGHT MONDAY NIGHT WITH THE DRY AIR...CLEAR SKIES AND
LIGHT WINDS. ANY AREA THAT WOULD DROP INTO THE 20S TONIGHT COULD
RESULT IN A KILLING FREEZE AND NO NEED TO REISSUE ANY FURTHER FREEZE
HEADLINES THE REST OF THIS FALL. THEREFORE...HAVE DECIDED NOT TO
ISSUE AN ADDITIONAL WATCH FOR MONDAY NIGHT...BUT THE LOWEST FREEZING
TEMPS SHOULD OCCUR DURING THIS TIMEFRAME WITH READINGS IN THE
MID/UPPER 20S.

BEYOND TUESDAY...UPPER RIDGE STILL EXPECTED TO BUILD EASTWARD ACROSS
THE PLAINS WITH TEMPS MODERATING BACK INTO THE UPPER 60S/NEAR 70
INTO THE MIDDLE AND END OF THE WEEK WITH A DRY FCST STILL ON TRACK
AS WELL. CURRENT FCST ALREADY HAS A GOOD HANDLE ON THIS TREND...SO
NO CHANGES MADE BEYOND TUESDAY. 63

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FREEZE WATCH FROM 3 AM MONDAY TO 9 AM MONDAY FOR KSZ008-KSZ009-
KSZ010-KSZ011-KSZ012-KSZ020-KSZ021-KSZ022-KSZ023-KSZ024-KSZ026-
KSZ034-KSZ035-KSZ036-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-
KSZ056-KSZ058-KSZ059.

&&

65
Hazardous weather outlook, Oct 26, 1:36 PM CDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
136 PM CDT SUN OCT 26 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-271845-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
136 PM CDT SUN OCT 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE RANGELAND FIRE DANGER INDEX WILL REACH THE VERY HIGH CATEGORY
IN PORTIONS OF NORTHEAST AND NORTH CENTRAL KANSAS THIS AFTERNOON.

FREEZING TEMPERATURES ARE FORECAST FOR THE OUTLOOK AREA
LATE TONIGHT AND EARLY MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FREEZING TEMPERATURES ARE AGAIN FORECAST FOR THE ENTIRE
OUTLOOK AREA EARLY TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 26, 3:30 PM CDTWind AdvisoryTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more4 hr

Nearby

Freeze Warnings in Kansas, 2008Every freeze warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.